Wyoming, 2005

Winter Storm in Wyoming, January 4 to 5, 2005

January 4 to 5, 2005 · NWS UNR · 5 events in 5 counties and zones

A storm system developed across the central Rockies and then moved across the central Plains, bringing heavy snow to parts of northeast Wyoming. The heaviest snow fell across southern parts of Campbell County, Weston County, and the Wyoming Black Hills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system developed across the central Rockies and then moved across the central Plains, bringing heavy snow to parts of northeast Wyoming. The heaviest snow fell across southern parts of Campbell County, Weston County, and the Wyoming Black Hills. Accumulations of 6 to 12 inches were common across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 3, 8:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 8:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MST MON JAN 3 2005

.SHORT TERM...00Z ETA AND GFS BOTH INITIALIZED WELL THIS EVENING.
MAIN DIFFERENCE BETWEEN THE TWO IS THE GFS IS SHOWING A SLIGHTLY
STRONGER JET STREAK...120-130KTS VS 110-120KTS...DIGGING SOUTHWARD
OFF THE CALIFORNIA COAST. EITHER WAY THE RESULT IS NEARLY THE
SAME...WITH BOTH MODELS SHOWING 12HR PRECIP AMOUNTS DURING THE
HEAVIEST PERIOD FROM 12Z TUE TO 00Z WED OF 0.3-0.5 INCHES FROM THE
EASTERN SLOPES OF THE BLACK HILLS ACROSS SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. SNOW FORECAST AND WINTER WEATHER HEADLINES
STILL LOOK REASONABLE. WILL UPDATE FORECAST FOR THIS EVENING TO
DELAY INCREASE IN CLOUD COVER BY A FEW HOURS AND ALSO TO MAKE SOME
MINOR ADJUSTMENTS TO WINDS AND TEMPS.

.PREVIOUS DISCUSSION...MAIN FORECAST CONCERNS WILL BE UPCOMING STORM
MOVING ACROSS THE SOUTHWEST CONUS TONIGHT AND THEN ACROSS THE
CENTRAL PLAINS TUESDAY AND WEDNESDAY. HAVE UPGRADED WATCHES TO
WARNINGS AND ADVISORIES. CHECK WSWUNR PRODUCT FOR SPECIFICS.

CURRENT SURFACE ANALYSIS SHOWS ARCTIC BOUNDARY ACROSS NORTHEAST
WYOMING AND SOUTHWEST SOUTH DAKOTA THIS AFT. IT IS A LITTLE MILDER
ACROSS THE AREA...ESPECIALLY THE SOUTH. VERY COLD AIR NOW OVER ND
AND MT...BUT EXPECT THIS AIR TO SURGE BACK SOUTHWARD TONIGHT AND
TUESDAY AS SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS.

UPPER LEVEL LOW OFF CA COAST WILL BEGIN TO MOVE EASTWARD INTO THE
SOUTHWEST CONUS TONIGHT AND TUESDAY. SOUTHWEST FLOW AHEAD OF THE LOW
WILL BRING INCREASING MOISTURE INTO THE REGION. WARMER AIR AHEAD OF
THE TROF WILL MOVE INTO THE REGION. THIS WILL SET UP A GOOD AREA OF
ISENTROPIC LIFT AND OVERRUNNING PCPN ACROSS THE CENTRAL PLAINS. MAIN
CONCERN HAS BEEN WHERE THE BETTER LOW LEVEL MOISTURE WILL BE FOR
PCPN AND WHERE THE CUTOFF TO PCPN WILL END UP AS DRIER AIR MOVES IN
FROM THE NORTH. ALL THE MODELS HAVE BECOME RATHER CONSISTENT IN A
SHARP CUTOFF OF PCPN OVER THE NORTHERN AND CENTRAL PARTS OF SD. QPF
AMOUNTS ARE NOT REAL HIGH...BUT QUITE IMPRESSIVE FOR JANUARY. EVEN
IF WE DONT GET ALL THE QPF FORECASTED...SNOW WILL BE FLUFFY WITH 20
TO 30:1 RATIOS EXPECTED. WITH ALL THIS IN MIND...HAVE UPGRADED THE
WATCHES TO WARNINGS AND ADVISORIES ACROSS SOUTHERN SD AND NORTHEAST
WY.

SNOW SHOULD BEGIN IN EARNEST TUESDAY MORNING...WITH HEAVIEST SNOWS
TUESDAY AFT AND NIGHT ACROSS SOUTHERN CWA. WENT WITH GENERAL 6 TO 12
INCH AMOUNTS ACROSS THE SOUTH...3 TO 7 ACROSS CENTRAL AREAS...AND
LITTLE OR NOTHING ACROSS THE NORTH. WINDS SHOULD NOT BE VERY STRONG
AS MAIN LOW PRESSURE WILL REMAIN WELL SOUTH OF THE REGION...SO
BLOWING SNOW DOES NOT LOOK TO BE A MAJOR ISSUE RIGHT NOW. THE SYSTEM
WILL BEGIN TO EXIT THE AREA WEDNESDAY WITH SNOW ENDING ACROSS MOST
AREAS BY AFT.

.LONG RANGE...AFTER STORM MOVES EAST...AREA WILL SEE A BRIEF WARMUP
ON THUR AND FRI.  ANOTHER UPPER LOW MOVES INLAND OVER THE PAC NW
SAT...WITH A SHORT WAVE MOVING ACORSS THE NORTHERN PLAINS PRODUCING
A CHANCE OF SNOW AGAIN SAT. BEHIND THAT SYSTEM...SURFACE HI PRESSURE
BUILDS INTO THE NORTHER PLAINS. GFS MAX TEMP GUIDANCE LOOKS TOO
WARM...SO HAVE MADE ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST.

&&

.AVIATION...SMALL BAND OF MVFR STRATUS WILL REMAIN LOCATED NORTH AND
EAST OF KPHP AND KD07 THIS EVENING. CLOUDS WILL INCREASE WITH MVFR
CIGS AFTER MIDNIGHT AND CHANCE OF SNOW WITH LOWER VSBY TOWARD
MORNING...THEN PREVAILING SNOW AND IFR CIGS DURING THE DAY TUES.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...WINTER STORM WARNING TUESDAY MORNING THROUGH WEDNESDAY MORNING
      FOR SOUTHWEST SOUTH DAKOTA AND CENTRAL AND SOUTHERN BLACK
      HILLS...
   ...WINTER STORM WARNING TUESDAY AFTERNOON THROUGH WEDNESDAY
      AFTERNOON FOR SOUTH CENTRAL SOUTH DAKOTA...
   ...WINTER WEATHER ADVISORY FOR NORTHERN BLACK HILLS AND PARTS OF
      WEST CENTRAL SOUTH DAKOTA PLAINS...
.WY...WINTER STORM WARNING TUESDAY MORNING THROUGH WEDNESDAY MORNING
      FOR SOUTHERN CAMPBELL COUNTY AND WESTON COUNTY...
   ...WINTER WEATHER ADVISORY TUESDAY MORNING THROUGH WEDNESDAY
      MORNING FOR WYOMING BLACK HILLS...

GR/ST/SS
Hazardous weather outlook, Jan 3, 5:59 AM MST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MST MON JAN 3 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
559 AM MST (659 AM CST) MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING A CHANCE OF SNOW TO
NORTHEAST WYOMING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE CENTRAL PLAINS
TUESDAY AND WEDNESDAY. THIS WILL BRING A CHANCE OF ACCUMULATING
SNOWFALL TO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA FROM
TUESDAY MORNING THROUGH WEDNESDAY MORNING. ARCTIC HIGH PRESSURE
WILL BUILD INTO THE AREA WEDNESDAY WITH BITTERLY COLD WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, South Campbell

When
January 4, 12:00 AM MST to January 5, 12:00 AM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Northern Campbell

When
January 4, 12:00 AM MST to January 5, 12:00 AM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
January 4, 2:00 AM MST to January 5, 2:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
January 4, 2:00 AM MST to January 5, 12:00 AM MST
Where
Western Crook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
January 4, 2:00 AM MST to January 5, 2:00 AM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436472, 5436476, 5436473, 5436474, 5436475.